Hypoglycemia: cause, symptoms and treatment

In hypoglycemia, also called hypo, the cells of the body do not receive glucose. This causes problems because glucose is the main source of energy for the cells. A hypo is usually temporary in nature and usually occurs as a side effect of insulin treatment in diabetes mellitus type 1. What are the symptoms of hypoglycemia and how can it be treated?

Article content

  • Budsugar
  • Hypoglycemia
  • Causes of hypoglycemia
  • Symptoms of hypoglycemia
  • Failure to notice hypoglycemia
  • Treatment of hypoglycemia

Budsugar

It concerns the glucose concentration in the blood . Normally, blood sugar levels fluctuate within fairly narrow limits. It is regulated by hormones such as insulin and glucagon. These ensure that the blood sugar level does not become too low, as with hypoglycemia, and that it does not become too high: hyperglycemia. The sugar content is increased in people suffering from diabetes mellitus due to a lack of insulin.

Hypoglycemia

Hypoglycemia is an exceptionally low level of glucose in the blood , which results in no glucose reaching parts of the body. Glucose is their most important source of energy. Hypoglycemia is often seen as a side effect of insulin treatment in diabetes mellitus type 1. It also occurs in diabetes mellitus type 2, but less frequently. Hypoglycemia almost never occurs in people without diabetes. Sometimes you may experience a strange feeling, a feeling that you are going to faint, a feeling of nausea. Hypoglycemia is sometimes indicated as the cause, but most often the feeling is caused by stress or fatigue.

Causes of hypoglycemia

  • If someone with diabetes mellitus type 1 takes a dose of insulin that is too large in relation to what they have eaten, the level of glucose in the blood will become too low. It is therefore important that the dose of insulin is tailored to what a person eats (increasing glucose levels) and physical activity (decreasing glucose levels).
  • In people with diabetes mellitus type 2, hypoglycemia can occur if there is also limited kidney function. A gradual accumulation of medications that lower glucose may be the cause.
  • someone without diabetes mellitus develops hypoglycemia, the cause may be something serious. For example, it could be a disease of the liver or a disease of the adrenal glands. A tumor in the pancreas that secretes insulin can also be the cause, but this is very rare.
  • In babies , especially if they have just been born, hypoglycemia can occur because the liver has not yet stored enough glucose.

Symptoms of hypoglycemia

If the glucose level in the blood drops, someone will quickly notice this:

  • Perspire;
  • Not being able to see clearly;
  • An uneasy feeling;
  • Pain in the head;
  • A spinning feeling;
  • Yawning hunger;
  • An anxious feeling;
  • A fast, strong heartbeat;
  • Being unconcentrated;
  • Suddenly changing mood.

If glucose levels continue to drop

What symptoms may occur if glucose levels continue to drop:

  • A person may become confused;
  • Talking may appear chaotic and the person may walk unsteadily (these symptoms may be reminiscent of drunkenness);
  • Fainting: this is mainly seen in children;
  • Unconsciousness can occur and immediate treatment is required, otherwise it can lead to brain damage or even death.

Failure to notice hypoglycemia

Someone may not notice if he or she has a blood glucose level that is too low. This is sometimes referred to as the inability to notice hypos or feel them coming. In English: hypoglycemia unawareness . It is very difficult when someone has this. It mainly occurs in the group of people who are treated with insulin to control blood sugars as accurately as possible.

Treatment of hypoglycemia

If you have diabetes mellitus and the symptoms described under the heading Symptoms of hypoglycemia, immediately take a sugary drink or food with a lot of sugar. It is wise to always take some of these things with you. Wear a bracelet that states that you suffer from diabetes mellitus. If you become unconscious due to hypoglycemia, an injection of glucagon is necessary. Glucagon is a hormone that helps you recover, it ensures that the glucose level increases. If someone becomes unconscious, 911 must be called immediately.